Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)

 
 

 

Compact and long virtual knots


Author: V. O. Manturov
Translated by: G. G. Gould
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 69 (2008).
Journal: Trans. Moscow Math. Soc. 2008, 1-26
MSC (2000): Primary 57M25, 57M27; Secondary 57R65
DOI: https://doi.org/10.1090/S0077-1554-08-00168-4
Published electronically: November 19, 2008
MathSciNet review: 2549444
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The theory of virtual knots is a generalization of the theory of classical knots proposed by Kauffman in 1996. In this paper solutions of certain problems of the theory of virtual knots are given. The first part of the paper is devoted to the representation of virtual knots as knots in 3-manifolds of the form $ S_g\times I$ modulo stabilization. Using Haken's theory of normal surfaces, a theorem is proved showing that the problem of recognizing virtual links is algorithmically soluble. A theorem is proved stating that (any) connected sum of non-trivial virtual knots is non-trivial. This result is a corollary of inequalities proved in this paper for the (underlying) genus of virtual knots. The last part of this paper is concerned with long virtual knots. By contrast with the classical case, the classifications of long and compact virtual knots are different. Invariants of long virtual knots are constructed with the help of which one can establish the inequivalence of long knots having equivalent closures and also that some pairs of long virtual knots do not commute.


References [Enhancements On Off] (What's this?)

  • 1. A. Bartholomew and R. Fenn, Quaternionic invariants of virtual knots and links, www.maths.sussex.ac.uk (2003).
  • 2. J.S. Carter, S. Kamada and M. Saito, Stable equivalence of knots on surfaces, J. Knot Theory Ramifications 11 (2002), 311-322. MR 1905687 (2003f:57011)
  • 3. R.H. Crowell and R.H. Fox, Introduction to knot theory, Springer-Verlag, Berlin-New York, 1977. MR 0445489 (56:3829)
  • 4. H. Dye and L.H. Kauffman, Minimal surface representation of virtual knots and links, Algebr. Geom. Topol. 5 (2005), 509-535. MR 2153118 (2006f:57005)
  • 5. R.A. Fenn, L.H. Kauffman and V.O. Manturov, Virtual knot theory: Unsolved problems, Fund. Math. 188 (2005), 293-323. MR 2191949 (2006k:57011)
  • 6. C.F. Gauss, Zur Mathematischen Theorie der electrodynamischen Wirkungen, Werke Köningl. Gesell. Wiss. Göttingen 5 (1877).
  • 7. M. Goussarov, M. Polyak and O. Viro, Finite-type invariants of classical and virtual knots, Topology 39 (2000), 1045-1068. MR 1763963 (2001i:57017)
  • 8. W. Haken, Theorie der Normalflächen, Acta Math. 105 (1961), 245-375. MR 0141106 (25:4519a)
  • 9. G. Hemion, The classification of knots and $ 3$-dimensional spaces, Oxford Univ. Press, Oxford, 1992. MR 1211184 (94g:57015)
  • 10. K. Johansson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Mathematics, vol. 761, Springer-Verlag, Berlin, 1979. MR 0551744 (82c:57005)
  • 11. D. Joyce, A classifying invariant of knots, the knot quandle, J. Pure Appl. Algebra 23 (1982), no. 1, 37-65. MR 0638121 (83m:57007)
  • 12. V.F.R. Jones, A polynomial invariant for links via Neumann algebras, Bull. Amer. Math. Soc. 129 (1985), 103-111. MR 0766964 (86e:57006)
  • 13. S. Kadokami, Detecting non-triviality of virtual links, J. Knot Theory Ramifications 12 (2003), no. 6, 781-803. MR 2008880 (2004j:57005)
  • 14. L.H. Kauffman, State models and the Jones polynomial, Topology 26 (1987), 395-407. MR 0899057 ((88f:57006)
  • 15. R. Fenn, L.H. Kauffman and V.O. Manturov, Virtual knot theory--unsolved problems, Fund. Math. 188 (2005), 293-323. MR 2191949 (2006k:57011)
  • 16. L.H. Kauffman and V.O. Manturov, Virtual biquandles, Fund. Math. 188 (2005), 103-146. MR 2191942 (2006k:57015)
  • 17. L.H. Kauffman and D. Radford, Bi-oriented quantum algebras and a generalized Alexander polynomial for virtual links, Diagrammatic morphisms and applications, Contemp. Math. 318, 113-140, American Mathematical Society, Providence, RI, 2003. MR 1973514 (2004c:57013)
  • 18. T. Kishino and S. Satoh, A note on non-classical virtual knots, J. Knot Theory Ramifications 13 (2004), no. 7, 845-856. MR 2101229 (2005g:57018)
  • 19. G. Kuperberg, What is a virtual link?, Algebr. Geom. Topol. 3 (2003), 587-591. MR 1997331 (2004f:57012)
  • 20. V.O. Manturov, Knot theory, Chapman & Hall, Boca Raton, FL, 2004. MR 2068425 (2005d:57008)
  • 21. V.O. Manturov, Atoms and minimal diagrams of virtual links, Dokl. Math. 391 (2003), no. 2, 166-168. MR 2042190 (2004k:57009)
  • 22. V.O. Manturov, An invariant polynomial of two variables for virtual links, Russian Math. Surveys 57 (2002), no. 5, 997-998. MR 1992085 (2004b:57022)
  • 23. V.O. Manturov, Kauffman-like polynomial and curves in $ 2$-surfaces, J. Knot Theory Ramifications 12 (2003), no. 8, 1145-1153. MR 2017986 (2005h:57018)
  • 24. V.O. Manturov, Vassiliev invariants for virtual links, curves on surfaces and the Jones-Kauffman polynomial, J. Knot Theory Ramifications 14 (2005), no. 2, 231-242. MR 2128512 (2005k:57028)
  • 25. V.O. Manturov, Long virtual knots and their invariants, J. Knot Theory Ramifications 13 (2004), no. 8, 1029-1039. MR 2108647 (2005i:57008)
  • 26. V.O. Manturov, Long virtual knots, Dokl. Math. 401 (2005), no. 5, 595-598. MR 2160133 (2006f:57006)
  • 27. V.O. Manturov, Virtual links are algorithmically recognisable, (2004) arXiv:math. GT/0408255 v1.
  • 28. S.V. Matveev, Distributive groupoids in knot theory, Mat. Sb. 119 (161) (1982), no. 1, 78-88; English transl. in Math. USSR-Sb. 47 (1984), 73-83. MR 0672410 (84e:57008)
  • 29. S.V. Matveev, Algorithmic topology and classification of $ 3$-manifolds, Springer-Verlag, Berlin, 2003. MR 1997069 (2004i:57026)
  • 30. E.E. Moise, Affine structures in $ 3$-manifolds. V. The triangulation theorem and Hauptvermutung, Ann. of Math. (2) 56 (1952), 96-114. MR 0048805 (14:72d)
  • 31. W. Menasco and M. Thistlethwaite, The classification of alternating links, Ann. of Math. (2) 138 (1993), no. 1, 113-171. MR 1230928 (95g:57015)
  • 32. K. Murasugi, Jones polynomial and classical conjectures in knot theory, Topology 26 (1987), 187-194. MR 0895570 (88m:57010)
  • 33. T. Ohtsuki, Quantum invariants. A study of knots, $ 3$-manifolds, and their sets, World Scientific, Singapore, 2002. MR 1881401 (2003f:57027)
  • 34. A. Thompson, Thin position and the recognition problem for $ S^{3}$, Math. Res. Lett. 1 (1994), no. 5, 613-630. MR 1295555 (95k:57015)
  • 35. L.H. Kauffman, Virtual knot theory, European J. Combin. 20 (1999), no. 7, 663-690. MR 1721925 (2000i:57011)
  • 36. A. Bartholomew and R. Fenn, Quaternionic invariants of virtual knots and links, www.maths.sussex.ac.uk (2003).
  • 37. L.H. Kauffman, Detecting virtual knots, Atti. Semin. Math. Fis. Univ. Modena, Suppl. 49 (2001), 241-282. MR 1881100 (2002k:57010)
  • 38. L.H. Kauffman, Diagrammatic knot theory (in preparation).
  • 39. L.H. Kauffman, Minimal surface representation of virtual knots and links (in preparation).

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2000): 57M25, 57M27, 57R65

Retrieve articles in all journals with MSC (2000): 57M25, 57M27, 57R65


Additional Information

V. O. Manturov
Affiliation: Eniseiskaya Ulitsa, 16/21–34, Moscow 129344, Russia
Email: vassily@manturov.mccme.ru

DOI: https://doi.org/10.1090/S0077-1554-08-00168-4
Keywords: Classical knot, long virtual knot, classical crossing, virtual crossing, thickened surface, connected sum, long groupoid, Haken manifold, Reidemeister motion, destabilization
Published electronically: November 19, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society